Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Sacramento, CA

September 8, 2017El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Sep 8, 2017, 5:13 PM PDT for El Dorado County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 5:13 PM PDT (00:13 UTC)
Expired
Sep 8, 2017, 6:00 PM PDT
In force
47 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 121 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS56 KSTO 090013
SVRSTO
CAC017-090100-
/O.NEW.KSTO.SV.W.0016.170909T0013Z-170909T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
513 PM PDT FRI SEP 8 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Northeastern El Dorado County in northern California...

* Until 600 PM PDT

* At 511 PM PDT, a severe thunderstorm was located near Kyburz, or 12
  miles southeast of Big Bend Summit, moving northwest at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Large hail and dangerous lightning expected. 

* The storm is moving towards...
  Riverton, and White Hall.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3876 12016 3864 12037 3880 12054 3895 12040
TIME...MOT...LOC 0011Z 124DEG 13KT 3875 12034 

HAIL...1.00IN
WIND...<50MPH
 
$$

jhm
2 follow-up statements
926 
WWUS56 KSTO 090037
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
537 PM PDT FRI SEP 8 2017

CAC017-090100-
/O.CON.KSTO.SV.W.0016.000000T0000Z-170909T0100Z/
El Dorado CA-
537 PM PDT FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR NORTHEASTERN EL DORADO COUNTY...

At 534 PM PDT, a severe thunderstorm was located over White Hall, 
and Riverton, moving northwest at 15 mph towards Big Bend Summit.

HAZARD...Large hail, dangerous lightning and gusty winds. 

SOURCE...Radar indicated. 

IMPACT...Accumulating large hail on road surfaces, such as Highway 
         50.  
         
         

This severe thunderstorm will remain over mainly rural areas of 
northeastern El Dorado County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3876 12016 3864 12037 3880 12054 3895 12040
TIME...MOT...LOC 0034Z 124DEG 13KT 3880 12043 

0.75IN
<50MPH
 
$$

jhm
253 
WWUS56 KSTO 090100
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
600 PM PDT FRI SEP 8 2017

CAC017-090110-
/O.EXP.KSTO.SV.W.0016.000000T0000Z-170909T0100Z/
El Dorado CA-
600 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL DORADO COUNTY
HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
allowed to expire.

LAT...LON 3876 12016 3864 12037 3880 12054 3895 12040
TIME...MOT...LOC 0100Z 124DEG 13KT 3884 12051 

$$

jhm

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:55 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 2:55 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
255 PM PDT Fri Sep 8 2017

.SYNOPSIS...
Warming trend with a threat of afternoon showers and thunderstorms
over portions of the mountains through early next week. More
widespread showers and thunderstorms possible middle of next week.

&&

.DISCUSSION...
Mid level southerly flow ahead of 576 DM upper low centered about
100 NM west of KMRY this afternoon is leading to some isolated
thunderstorm development over our mountains. Mosaic 88-D showing
a few storms over the Coastal Range and also higher terrain of the
Sierra Nevada. Latest HRRR suggesting activity ending by around
04z Sat. Afternoon temps running upwards of 11 degrees warmer than
24 hours ago and should max out near seasonal normal for early
September.

Upper low forecast to remain offshore and drift slowly south to
about latitude 32N Sunday then gradually meander back northward
early next week. Interior NorCal will warm over the weekend as the
low drifts farther away. Highs Sunday/Monday will be in the upper
90s in the Central Valley with triple digit heat in the Northern
Sacramento Valley. Main threat of afternoon showers or thunderstorms
will be over the Sierra Nevada, mainly south of I-80 Sat/Sun.
Threat spreads farther north Monday to include Coastal Range and
mountains of W Plumas and Shasta as the low moves approaches
again.

PCH

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)
Forecast remains on track as model output indicates an upper low
tracking inland Tuesday into Wednesday. As a result, widespread
showers and thunderstorms are expected given enough instability
and moisture. Best chance of this convection will be over the
mountains, but the dynamics of this system would suggest potential
for low elevation thunderstorms as well. Drier weather is
projected toward the end of next week. Daytime highs will remain
near or a few degrees below seasonal averages.

&&

.AVIATION...
Scattered thunderstorms continuing across NorCal mountains
through 04z Saturday, then thunderstorms mainly south of Tahoe
Saturday between 18z Saturday and 03z Sunday. Otherwise, VFR
conditions expected across interior NorCal. Winds will remain
generally below 10 kt across Valley TAF sites, with local gusts to
20 kt near the Delta.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 8, 2:16 PM PDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Sacramento CA
216 PM PDT FRI SEP 8 2017

CAZ069-082230-
West Slope Northern Sierra Nevada-
216 PM PDT FRI SEP 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLACER AND EASTERN
EL DORADO COUNTIES UNTIL 330 PM PDT...

At 213 PM PDT, a strong thunderstorm was located near Kyburz, or 10
miles east of Big Bend Summit, moving northwest at 10 mph.

Dime size hail, gusty winds and dangerous lightning are possible
with this storm.

Locations impacted include...
Highway 50 around the Kyburz area.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Other storms may develop over the Sierra this afternoon and could
produce hail, dangerous lighting and gusty winds. Be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 3859 12028 3906 12062 3927 12035 3889 12016
      3885 12016 3884 12014 3873 12008
TIME...MOT...LOC 2113Z 151DEG 8KT 3887 12034

jhm
Special weather statement, Sep 8, 3:51 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Sacramento CA
351 PM PDT FRI SEP 8 2017

CAZ069-090000-
West Slope Northern Sierra Nevada-
351 PM PDT FRI SEP 8 2017

...A LINE OF STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN
TUOLUMNE... ALPINE...EAST CENTRAL PLACER...EASTERN EL
DORADO...NORTHEASTERN CALAVERAS AND NORTHEASTERN AMADOR COUNTIES
UNTIL 500 PM PDT...

At 348 PM PDT, a line of strong thunderstorms was located from north
of Kyburz, to Bear Valley, Dardanelle to Yosemite National Park. The
storms were moving northwest at 10 mph.

Gusty winds in excess of 40 mph, nickel size hail and dangerous
lightning are possible with these storms.

Locations impacted include...
Kirkwood, Lake Alpine, Carson Pass, Bear Valley, Kirkwood Meadows,
Kit Carson, Shriner Lake Campground, Kennedy Meadow, Twin Bridges,
Ebbetts Pass, Tamarack, Dardanelle, Upper Blue Lake, Kirkwood Ski
Area, Kyburz, Sierra At Tahoe, White Hall, Lookout Peak and Hermit
Valley Basin.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Hikers and persons in campgrounds should consider seeking sturdy
shelter until this storm passes. Get off high points and ridges.

LAT...LON 3815 11963 3814 11969 3810 11973 3809 11984
      3806 11987 3906 12068 3922 12026 3885 12016
      3881 12003 3869 11998 3845 11968 3835 11963
      3828 11965 3823 11960 3820 11963 3818 11960
TIME...MOT...LOC 2248Z 151DEG 7KT 3883 12032

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:25 PM PDTSpecial Weather StatementSTOPlacer35 min
Sep 9, 4:08 PM PDTSpecial Weather StatementSTOTuolumne82 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.